We report a case of a patient who used multiple aliases as part of a medical fraud scheme. As a consequence, the surgical team was unaware of a left-sided adrenal mass that had been documented for this patient under another name. In the operating room, severe hypertension from the undiagnosed pheochromocytoma led to a ventricular fibrillation cardiac arrest. This case demonstrates the importance of physician awareness of medical identity fraud and its potential consequences.
From the Department of Anesthesiology and Perioperative Medicine, Oregon Health and Science University, Portland, Oregon.
Accepted for publication August 20, 2013.
Funding: No funding.
Drs. Michelle Tully and Jason Trujillo are co-first authors.
The authors declare no conflicts of interest.
Address correspondence to Michelle Tully, MD, Department of Anesthesiology and Perioperative Medicine, Oregon Health and Science University, 3181 SW Sam Jackson Park Road, UHS2 Portland, OR 97239. Address e-mail to firstname.lastname@example.org.
Pheochromocytoma is a rare tumor of adrenal chromaffin cells that produces and secretes catecholamines. The most common symptoms of a pheochromocytoma include hypertension, headache, palpitations, and diaphoresis, but the combination of these symptoms may only occur in 24% of cases.1 Additional signs and symptoms include flushing, fatigue, nausea, weight loss, and fever. More serious manifestations include myocardial infarction, arrhythmia, stroke, and vascular disease. Here we report the case of a patient with pheochromocytoma who developed catastrophic sequelae in the operating room. The morbidity in this case might have been prevented if the medical record was not complicated by billing fraud.
Patient consent was not obtained for this report. The IRB determined that patient consent for this report was not required.
A 47-year-old woman with a medical history of hypertension, cigarette smoking, type 2 diabetes mellitus, anxiety, and peripheral artery disease was transferred from an outside hospital with left lower extremity rest pain. Femoral arteriogram revealed occlusion of the superficial femoral and popliteal arteries, requiring revascularization. During her hospitalization, her arterial blood pressure was noted to be labile, ranging from a minimum of 93/36 mm Hg to a maximum of 269/115 mm Hg. The patient was evaluated by anesthesia staff the day before scheduled femoral popliteal bypass operation. At the time, the patient’s arterial blood pressure and heart rate were unremarkable. Because the patient had a known history of hypertension (patient admitted to not taking her antihypertensive medications), new onset intense leg pain, and cocaine use, workup of her blood pressure lability did not occur before bringing her to the operating room to treat her critically ischemic lower extremity. She denied any medical conditions other than those listed in her chart. On review of systems, she admitted to occasional palpitations that she attributed to “panic attacks.”
On the day of surgery, anesthesia was induced with propofol 180 mg, fentanyl 100 mcg, and after administration of succinylcholine 120 mg, the trachea was easily intubated. Multiple attempts to insert a radial arterial catheter were unsuccessful. Subsequently, a central venous catheter was inserted. Anesthesia was maintained with desflurane. Throughout the operation, the patient’s blood pressure frequently fluctuated between hypotensive and hypertensive values. The minimum and maximum systolic blood pressures were 86 and 212 mm Hg, respectively. This was managed using small bolus doses of vasopressors and a short-acting β-blocker.
Approximately 4 hours after induction immediately after saphenous vein harvest and femoral artery exposure, the patient developed sudden bradycardia that rapidly evolved to a pulseless ventricular tachycardia. Chest compressions were initiated, and a bolus of epinephrine 1 mg was given. The ventricular tachycardia progressed to ventricular fibrillation shortly thereafter. Chest compressions continued, and a bolus of amiodarone 150 mg was administered. The heart was defibrillated and converted to sinus rhythm with ST elevation in Lead II. An emergent transesophageal echocardiogram showed severely reduced left ventricular function with wall motion abnormality in the apical and mid-left ventricle with normal right heart function. An arterial catheter was inserted into the exposed femoral artery, and wounds were quickly closed. The patient was transported to the cardiac catheterization laboratory, receiving infusions of norepinephrine 0.2 µg/kg/min and nitroglycerin 0.1 µg/kg/min. Coronary angiography revealed no obstructive disease, and the patient was taken to the surgical intensive care unit while sedated and with her trachea intubated.
At the time of arrival to the surgical intensive care unit, staff found a note in the patient’s electronic medical record (EMR) stating that she had received care under various aliases in the past in an attempt to avoid medical billing. Further investigation uncovered 1 additional medical chart under an alias name. Review of this chart revealed an incidental finding of an 18-mm left adrenal nodule found on computed tomography scan in 2007 when the patient presented with left flank pain after trauma. At that time, a follow-up scan was recommended in 4 to 6 weeks, and efforts were made to assist the patient in obtaining primary care follow-up. Unfortunately, neither the follow-up imaging nor care was ever obtained.
Discovery of the previously unknown adrenal mass raised suspicion for pheochromocytoma as the cause of her hemodynamic lability and cardiac arrest. A repeat abdominal computed tomography scan showed interval increase in size of her mass (Fig. 1). The patient’s plasma normetanephrines was 7.56 nmol/L (normal <0.90), and 24-hour urine normetanephrine to creatinine ratio was 1210 µmol/mol creatinine (normal <248). On postoperative day 1 after the aborted femoral popliteal bypass operation, the trachea was extubated; however, she remained hemodynamically unstable with a transient systolic blood pressure to 340 mm Hg, requiring nitroprusside infusion. She was also started on scheduled pheoxybenzamine. Soon thereafter, she developed a sinus bradycardia with heart rates in the 30s and multiple sinus pauses, prompting temporary pacing wire placement. On postoperative day 15, the patient underwent an uncomplicated left adrenalectomy.
The management of pheochromocytoma is a well-covered topic2,3 and is not the major focus of this case report. The primary focus of this case report is, instead, medical identity fraud.
Having a patient’s full medical history is crucial to appropriate anesthetic planning and management. A simple collaborative effort between physicians and software designers could assist greatly in avoiding issues like the one presented here. The development of algorithms to recognize and link separate EMRs from the same patient would be very helpful. The patient in this case initially came to our institution using 2 different social security numbers, creating 2 different medical records with the same last name but different first names. At some point in her care, someone realized that she was using 2 aliases at our institution, and an “FYI note” stating her other alias name and medical record number was made in both charts. However, at this time, the charts were not merged, and the FYI note was not seen by her surgical and anesthesia providers before her vascular operation. In our medical record system, duplicate charts are not automatically merged and cannot be merged until the patient has been discharged. On our patient’s discharge, the 2 charts were merged at the request of her inpatient team. Had the 2 charts been merged, anesthesia staff could have inquired about the adrenal mass, and this near fatality may have been avoided. This software would be useful not only to identify fraud but also other cases where there are unintentional creation of separate records such as trauma cases, clerical errors, or name changes.
As physicians, we must be aware of actions that may jeopardize our patient’s health. One of the roles a doctor plays is that of a detective. We identify symptoms or clues and piece them together to solve cases. We also should be aware of criminal behavior that puts our patient’s health at risk. In this case, there were pieces that did not fit. In the case of this patient, it should be noted that several nonanesthesia providers may have also been restricted in their attempts to diagnose this patient’s tumor. Using Care Everywhere (copyright Epic; Verona, WI), a tool that allows access to medical records at local outside hospitals, we found that the patient had medical records under assumed names at 2 other area hospitals not affiliated with our institution. In those EMRs, there were encounters potentially related to the undiagnosed pheochromocytoma including emergency department visits for headaches and hypertension (though recorded blood pressure values were not extreme (maximum 192/90 mmHg), particularly in the setting of known cocaine use). The patient’s poorly controlled blood pressure and history of palpitations should have prompted further investigation. Though it may be difficult, if not impossible, to make a diagnosis when a patient withholds information, it illustrates the importance of being vigilant and familiar with medical fraud.
To summarize, this case demonstrates the importance of having access to a complete medical record. Had the patient been truthful regarding alias records or mentioned an adrenal mass, she could have been appropriately prepared for surgery. Unfortunately, her actions exposed her to unnecessary risk, many additional hospital days, and added procedures. The current era is fraught with digital theft and scams. The reality is that physicians must be aware that identity-related fraud can pose a serious health risk.